MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE MODULUS ALIF SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH INTEGRATED FIXATION, LUMBAR

NUVASIVE INC. NUVASIVE MODULUS ALIF SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH INTEGRATED FIXATION, LUMBAR
Model Number 1921046P2
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/17/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The fixation devices involved were returned to nuvasive, but the interbody cage was not returned but radiographs provided, confirmed the complaint.The patient¿s bone quality was reported as normalized.No information was provided on the patient¿s postoperative physical activity or if a fall had been experienced.Examination of the returned plate and screws identified no physical damage or dysfunction other than minor scratches expected with implantation and removal of hardware.The plate was intact and functional with four fixation screws fully locked into the plate.Review of the provided radiographs confirm that the index procedure interbody placement was within the vertebral margins (complaint (b)(4)) as well the fixation plate and screws appear flush and properly angulated and no placement problems observed (complaint (b)(4)).The interbody was not returned for evaluation as it was repositioned utilizing the optional inter-fixated screws secured and left in-situ.Review of all the provided information found no damage or dysfunction of the involved devices so a definitive root cause could not be determined however, review of the technique guide, dhf and information retrieved suggests stripped or oversized hole preparation, implant selection, insufficient fixation applied and or excessive postoperative physical activity as the suspected cause or contributors of the event.No additional investigation can be completed.Manufacturing review: no lot code information was provided so a complete manufacturing review could not be completed.Although review of ncmr records and similar events notes no non-conformances with respect to material type, treatments or dimensions that may have caused or contributed to this mode of failure.Labeling review: "indications for use the nuvasive modulus alif system is indicated for spinal fusion procedures in skeletally mature patients.These devices are intended to be used with bone screws, anchoring blades, or a combination of the two.When used with modulus alif bone screws, the modulus alif system 10° - 20° lordotic cages may be used as a standalone system.When used with modulus alif anchoring blades, the modulus alif system must be used with a supplemental internal spinal fixation system (e.G., posterior pedicle screw and rod system) cleared by the fda for use in the lumbar spine.When used with either the modulus alif bone screws or the modulus alif anchoring blades, the modulus alif system 25° - 30° lordotic cages must be used with a supplemental internal spinal fixation system cleared by the fda for use in the lumbar spine." ".The modulus alif system implants can also be used as an adjunct to fusion in patients diagnosed with multilevel degenerative scoliosis and sagittal deformity; however, when used in these patients at multiple levels and for patients with degenerative spondylolistheses and spinal stenosis at one or two adjacent levels, the modulus alif system must be used with a supplemental internal spinal fixation system (e.G., posterior pedicle screw and rod system) cleared by fda for use in the lumbar spine in addition to the integrated screws/anchoring blades." "contraindications include, but are not limited to.4.Patients who are unwilling to restrict activities or follow medical advice.5.Patients with inadequate bone stock or quality.6.Patients with physical or medical conditions that would prohibit beneficial surgical outcome." ".Potential risks identified with the use of this system, which may require additional surgery, include: bending, fracture or loosening of implant component(s), loss of fixation, nonunion or delayed union, malalignment of anatomical structures (i.E., loss of normal spinal contours or change in height)." "warnings, cautions and precautions the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone." ".If fewer than 3 bone screws are used, then the system is intended to be used with additional supplemental fixation (cleared by the fda) for use in the lumbar spine." ".These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant." "based on fatigue testing results, when using the modulus alif system, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level, other patient conditions, etc., which may impact on the performance of this system." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "single-use/do not re-use: reuse of a single-use device that has come in contact with blood, bone, tissue or other body fluids may lead to patient or user injury.Possible risks associated with reuse of a single-use device include, but are not limited to, mechanical failure, material degradation, potential leachables, and transmission of infectious agents." "pre-operative warnings 1.Only patients that meet the criteria described in the indications should be selected.2.Patient condition and/or predispositions such as those addressed in the aforementioned contraindications should be avoided." "post-operative warnings during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation, and migration as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques." "method of use please refer to the surgical technique for this device." "information to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at +1-800-475-9131.You may also email: info@nuvasive.Com." h3 other text : repositioned in-situ.
 
Event or Problem Description
The patient presented for l5/s1 anterior lumbar interbody fusion on (b)(6) 2023.The patient demonstrated degenerative disc disease and a bilateral pars defect at the and normative bone density at the index level.The patient had a modulus alif cage, brigade alif plate and plate screws implanted at l5/s1.The index procedure was completed without incident as per the surgical technique.Upon further examination of the patients¿ 24 hour post-operative films it was evident that the screws had become dislodged from the vertebral bodies and the modulus alif cage and brigade alif plate had migrated anteriorly.The patient was then brought back to theatre on (b)(6) 2023, for revision surgery.The plate and screws were explanted and the interbody cage was repositioned posteriorly and instrumented with interfixated screws, the patient was then repositioned in the prone position and posterior pedicle screw fixation of l5/s1 was performed.The revision surgery was completed without incident as per surgical technique.However the patient complained of leg pain post-operatively as a result of the failed construct, and was given adjunctive pain therapy.

Brand Name
NUVASIVE MODULUS ALIF SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH INTEGRATED FIXATION, LUMBAR
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key17757666
Report Number2031966-2023-00196
Device Sequence Number17808651
Product Code OVD
UDI-Device Identifier00887517020192
UDI-Public887517020192
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K230894
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1921046P2
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/16/2023
Initial Report FDA Received Date09/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2EA. 7805525 SCREWS LOT M44025; 2EA. SCREWS 7805530 LOT M44406; 7880040 PLATE
Patient Age54 YR
Patient SexMale
Patient Weight110 KG